0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

Clinical and Research Reports   |    
Disulfiram-Induced Combined Irreversible Anterior Ischemic Optic Neuropathy and Reversible Peripheral Neuropathy: A Prospective Case Report and Review of the Literature
Ranganath R. Kulkarni, M.D.; A. V. Pradeep, M.S.; Bhavya K. Bairy, M.B.B.S.
The Journal of Neuropsychiatry and Clinical Neurosciences 2013;25:339-342. doi:10.1176/appi.neuropsych.12120410
View Author and Article Information

From the Dept. of Psychiatry (RRK, BKB), Dept. of Ophthalmology (AVP), SDM College of Medical Sciences and Hospital, Dharwad, Karnataka, India.

Send correspondence to Dr. Kulkarni; e-mail: dranant007@rediffmail.com

Copyright © 2013 by the American Psychiatric Association

Received December 28, 2012; Accepted February 22, 2013.

Abstract

Disulfiram is an alcohol-deterring agent with few rare serious adverse effects, usually dose-related, reversible, and more frequent with comorbid alcohol and nicotine dependence. We report a prospective follow-up of such a case with reversible peripheral neuropathy and irreversible optic neuropathy.

Abstract Teaser
Figures in this Article

Your Session has timed out. Please sign back in to continue.
Sign In Your Session has timed out. Please sign back in to continue.
Sign In to Access Full Content
 
Username
Password
Sign in via Athens (What is this?)
Athens is a service for single sign-on which enables access to all of an institution's subscriptions on- or off-site.
Not a subscriber?

Subscribe Now/Learn More

PsychiatryOnline subscription options offer access to the DSM-5 library, books, journals, CME, and patient resources. This all-in-one virtual library provides psychiatrists and mental health professionals with key resources for diagnosis, treatment, research, and professional development.

Need more help? PsychiatryOnline Customer Service may be reached by emailing PsychiatryOnline@psych.org or by calling 800-368-5777 (in the U.S.) or 703-907-7322 (outside the U.S.).

FIGURE 1. Fundus Showing [A] Right Optic Disc Temporal Pallor and [B] Left Optic Disc Pallor With Edema

FIGURE 2. Fundus Fluorescein Angiography (FFA) Showing [A] Right Normal Perfusion and [B] Left Blurred Optic Disc Margins With Sectoral Optic Head Hypoperfusion

FIGURE 3. Fundus Fluorescein Angiography (FFA) Showing Left Optic Head Leak in the Late Phase

FIGURE 4. Fundus Showing Left Optic Disc Atrophy After 6 Months of Follow-Up
+

References

Disulfiram; accessed Dec. 9, 2012; Dec 9; available from http://pubchem.ncbi. nlm.nih.gov/summary/summary.cgi?q=all&cid=3117#ec
 
Nicotine; accessed Dec. 9, 2012; available from http://pubchem.ncbi. nlm.nih.gov/summary/summary.cgi?q=all&cid=89594#ec
 
Chick  J:  Safety issues concerning the use of disulfiram in treating alcohol dependence.  Drug Saf 1999; 20:427–435
[CrossRef] | [PubMed]
 
Orakzai  A;  Guerin  M;  Beatty  S:  Disulfiram-induced transient optic and peripheral neuropathy: a case report.  Ir J Med Sci 2007; 176:319–321
[CrossRef] | [PubMed]
 
Bessero  AC;  Daeppen  JB;  Borruat  FX:  [Optic neuropathy while taking disulfiram].  J Fr Ophtalmol 2006; 29:924–928
[CrossRef] | [PubMed]
 
Trélohan  A;  Milea  D:  Reversible optic neuropathy related to disulfiram.  J Fr Ophtalmol . 2011; 34(6):382; e1-3; doi: 10.1016/j.jfo.2010.11.019; E-pub April 20, 2011
 
Humblet  M:  Névrite rétrobulbaire chronique par Antabuse.  Bull Soc Belge Ophtalmol 1953; 104:297–301
[PubMed]
 
Appelmans  M:  Discussion following paper of Humblet M.  Bull Soc Belge Ophtalmol 1953; 104:301
[PubMed]
 
Woillez  M;  Asseman  R;  Blervacque  A:  Nevrite toxique medicamenteuse au cours de la desintoxication ethylique.  Bull Soc Ophtalmol Fr 1962; 75:350–357
 
Perdriel  G;  Chevaleraud  J:  A propos d’un nouveau cas de névrite optique due au disulfirame.  Bull Soc Ophtalmol Fr 1966; 66:159–165
[PubMed]
 
Dupuy  O;  Flocard  F;  Vial  C  et al:  [Disulfiram (Esperal) toxicity. Apropos of 3 original cases].  Rev Med Interne 1995; 16:67–72
[CrossRef] | [PubMed]
 
Guillaume  S;  Joachim  M:  [Optic neuropathy from disulfiram (Antabuse): an observation].  Bull Soc Belge Ophtalmol 1998; 268:161–162
[PubMed]
 
World Health Organization:  The ICD-10 Classification of Mental and Behavioral Disorders: Clinical Descriptions and Diagnostic Guidelines .  Geneva, Switzerland, Washington, DC,  WHO, 1992
 
Prakash  J;  Ryali  VSSR;  Srivastava  K  et al  Tobacco-alcohol amblyopia: a rare complication of prolonged alcohol abuse. Ind Psychiatry J 2011; 20:66–68
 
Gardner-Thorpe  C;  Benjamin  S:  Peripheral neuropathy after disulfiram administration.  J Neurol Neurosurg Psychiatry 1971; 34:253–259
[CrossRef] | [PubMed]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
APA Practice Guidelines > Chapter 13.  >
APA Practice Guidelines > Chapter 13.  >
What Your Patients Need to Know About Psychiatric Medications, 2nd Edition > Chapter 86.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 58.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 58.  >
Topic Collections
Psychiatric News
PubMed Articles